Alert archive / Illinois / Areal Flood Advisories in 2021

Areal Flood Advisory 87, NWS St. Louis, MO

August 30, 20214 counties in Illinois; Jefferson County, Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this areal flood advisory at Aug 30, 2021, 2:38 PM CDT for 4 counties in Illinois; Jefferson County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2021, 2:38 PM CDT (19:38 UTC)
Expired
Aug 30, 2021, 5:45 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Bond County, IL, Clinton County, IL, Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

078 
WGUS83 KLSX 301938
FLSLSX

Flood Advisory
National Weather Service St Louis MO
238 PM CDT Mon Aug 30 2021

ILC005-027-119-163-MOC099-189-510-302245-
/O.NEW.KLSX.FA.Y.0087.210830T1938Z-210830T2245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Clinton IL-Madison IL-Saint Clair IL-Jefferson MO-Saint
Louis MO-Saint Louis City MO-
238 PM CDT Mon Aug 30 2021

The National Weather Service in St Louis has issued a

* Urban and Small Stream Flood Advisory for...
  Southern Bond County in south central Illinois...
  North Central Clinton County in south central Illinois...
  Southern Madison County in southwestern Illinois...
  Northwestern Saint Clair County in southwestern Illinois...
  Northeastern Jefferson County in east central Missouri...
  South Central Saint Louis County in east central Missouri...
  Saint Louis City in east central Missouri...

* Until 545 PM CDT.

* At 238 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause urban and small stream flooding. 
  Between 1 and 2 inches of rain have fallen in a very short amount 
  of time. Additional rainfall continues in these areas and some 
  locations may need to be upgraded to a Flash Flood Warning.

* Some locations that will experience flooding include...
  St. Louis, University City, Granite City, Kirkwood, East St. 
  Louis, Collinsville, Edwardsville, Webster Groves, Arnold, 
  Fairview Heights, Clayton, Cahokia, Glen Carbon, Crestwood, 
  Highland, Troy, Richmond Heights, Ladue, Sunset Hills and Des 
  Peres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3859 9044 3881 9006 3892 8926 3874 8925
      3871 8990 3849 9023 3852 9026 3845 9028
      3833 9043 3836 9061

$$

KD
1 follow-up statement
579 
WGUS83 KLSX 302245
FLSLSX

Flood Advisory
National Weather Service St Louis MO
545 PM CDT Mon Aug 30 2021

ILC005-027-119-163-MOC099-189-510-302255-
/O.EXP.KLSX.FA.Y.0087.000000T0000Z-210830T2245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Clinton IL-Madison IL-Saint Clair IL-Jefferson MO-Saint
Louis MO-Saint Louis City MO-
545 PM CDT Mon Aug 30 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR 
SOUTHERN BOND AND NORTH CENTRAL CLINTON COUNTIES IN SOUTH CENTRAL 
ILLINOIS, SOUTHERN MADISON AND NORTHWESTERN SAINT CLAIR COUNTIES IN 
SOUTHWESTERN ILLINOIS, NORTHEASTERN JEFFERSON AND SOUTH CENTRAL 
SAINT LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND THE SAINT LOUIS 
CITY IN EAST CENTRAL MISSOURI...

The heavy rain has ended. Urban and small stream flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3859 9044 3881 9006 3892 8926 3874 8925
      3871 8990 3849 9023 3852 9026 3845 9028
      3833 9043 3836 9061

$$

19

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Aug 30, 1:10 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 30, 1:10 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
110 PM CDT Mon Aug 30 2021

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 349 AM CDT Mon Aug 30 2021

Scattered showers and storms were between MYJ and PPQ and also
just north of SLO early this morning. This activity was ahead of a
weak shortwave, vorticity maximum over northeastern MO, and along
a weakening cold front. This convection may dissipate later this
morning, but more convection will redevelop this afternoon as the
atmosphere destabilizes along and south of the front, especially
across central and southeast MO and southwest IL, along and south
of I-70 as depicted by some of the latest CAMs. Humid conditions
will continue again today, but high temperatures will not be as
warm as Sunday mainly due to more cloud cover and the greater
coverage of showers/storms. There will also be weak cold air
advection across northeast MO and west central IL behind the cold
front. Most of the convection will dissipate by late evening. An
MCS will develop late tonight across eastern Nebraska and drop
southeastward into northwestern MO by early Tuesday morning. Most
of the convection should remain west of our forecast area, but an
outflow boundary from this weakening nocturnal convection could be
a focus for renewed development of showers/storms across parts of
central and southeast MO into southwest IL Tuesday afternoon.
Most of the precipitation associated with weakening Ida should
remain south-southeast of our forecast area late Monday night and
Tuesday. The cooling trend will continue on Tuesday with northeast
winds resulting in slightly below normal high temperatures.

GKS

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 349 AM CDT Mon Aug 30 2021

Cooler, less humid and drier weather is expected Wednesday and
Thursday with northwesterly upper level flow, and as a surface
ridge builds into our area from WI. Another MCS may drop southward
through western MO late Tuesday night and Wednesday morning, but
will remain west of our forecast area. Relatively cool low
temperatures can be expected Wednesday and Thursday nights with
lows in the middle to upper 50s across parts of our area. Warmer
temperatures will return by Friday afternoon as an upper level
ridge shifts eastward into MO and southern IL, and surface winds
become southerly as the surface ridge moves east of the region.
Higher surface dew points will be slower to return to our area
though keeping more humid conditions at bay. The chance of
convection may return by Friday night across northeast MO and west
central IL as the upper level ridge is suppressed southward as an
upper level trough moves through the Northern Plains and sends a
cold front southward to near the IA and MO border.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1253 PM CDT Mon Aug 30 2021

Thunderstorm potential is the primary concern through the period.
VFR conditions are expected with most cloud base at or above 4000
feet early this afternoon. MVFR will be interspersed across the
region within the increasing cu field and scattered thunderstorms.

Thunderstorms will become more numerous through the afternoon,
especially in an area extending from central Missouri through
southwest Illinois, along and south of a cold front and within the
area of greater instability. Thunderstorms will pose a threat for
frequent lightning, locally heavy rain, and localized wind gusts
with the greatest threat for direct impacts at and around the peak
of activity (20z-23z).

Thunderstorm potential will decrease through the evening with
lingering showers and isolated storms eventually decaying
overnight. A slow moving cold front will sag south and east with
light wind and boundary layer moisture giving way to patchy fog
over central and southeast Missouri. Ceilings and patchy fog will
result in a mix of VFR and MVFR conditions late tonight from about
09z through 13z. Expect conditions to largely improve to VFR
Tuesday. There is the potential that a decaying convective complex
will bring showers and a few thunderstorms to KUIN/KCOU/KJEF in
the early morning period, but there is still a bit of uncertainty
around this system. Therefore, left any VCTS/TS mention out of
this update cycle.

SPECIFICS FOR KSTL:

The main concern will be related to impacts stemming from
thunderstorm potential this afternoon. While VFR conditions are
expected to encompass much of the period, scattered thunderstorms
are all but certain with cloud bases from developing cu and
localized impacts from storms dipping into MVFR, potentially lower
in areas of heavier rain.

Otherwise, expect activity to decrease and erode overnight. A
lingering shower is possible but potential is too low to have any
confidence for a prevailing line in the TAF. Conditions will
likely remain VFR late tonight into Tuesday, pending the result
of a decaying convective system well to the northwest. Later
updates should be able to provide more detail and/or certainty in
the track and evolution of this convective complex originating out
of Nebraska.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 5:11 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
511 AM CDT Mon Aug 30 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
511 AM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday. There is a slight chance
of thunderstorms late Friday night and Saturday morning across
northeast Missouri and west central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:53 PM CDTAreal Flood AdvisoryLSXFayette, Marion3 hr
Aug 30, 2:54 PM CDTFlash Flood WarningLSXMadison, Saint Clair3 hr
Aug 30, 4:10 PM CDTAreal Flood AdvisoryLSXMontgomery3 hr
Aug 30, 5:40 PM CDTAreal Flood AdvisoryLSXRandolph3 hr
Aug 30, 6:22 PM CDTAreal Flood AdvisoryLSXClinton, Marion3 hr
Aug 30, 4:04 PM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis3 hr

Nearby

Areal Flood Advisories in Illinois, 2021Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.